Oklahoma, 2010Tornadoes and Hail in Oklahoma, May 19, 2010
May 19, 2010 · NWS OUN · 11 events in 5 counties and zones
Two large severe thunderstorms with a history of producing very large hail and tornadoes moved through the northern Texas panhandle and into northwest Oklahoma. Hail up to two inches in diameter was reported along their track.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two large severe thunderstorms with a history of producing very large hail and tornadoes moved through the northern Texas panhandle and into northwest Oklahoma. Hail up to two inches in diameter was reported along their track. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 10:00 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, May 18, 10:00 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT TUE MAY 18 2010
.AVIATION...
06Z TAFS...SHORT TERM MODELS AND RADAR TRENDS AGREE THAT CURRENT
TSTMS WILL AFFECT AREAS PRIMARILY NEAR AND NORTH OF INTERSTATE 40.
MVFR CIGS ARE LIKELY...WITH IFR CIGS POSSIBLE NORTH OF A WARM
FRONT WHICH MAY HAVE TROUBLE MAKING IT VERY FAR INTO SOUTHERN OK
ON WEDNESDAY. WED AFT/EVE FORECAST IS HIGHLY UNCERTAIN AND
DEPENDENT ON THE EVOLUTION OF MORNING CONVECTION.
TAYLOR
&&
.PREV DISCUSSION... /ISSUED 1014 PM CDT TUE MAY 18 2010/
UPDATE...
SHOWERS/STORMS BEGINNING TO MOVE INTO NW OK WITH SEVERAL
SUPERCELLS APPROACHING FROM UPSTREAM OVER N TX PANHANDLE INTO SW
KS. FURTHER INCREASE IN COVERAGE LIKELY OVERNIGHT... WHICH IS
COVERED WELL IN THE GOING FORECAST. WE WILL LIKELY DO AN UPDATE
AROUND OR JUST AFTER MIDNIGHT TO DEAL WITH TEMPORAL WORDING IN THE
ZFP... OTHERWISE NO BIG CHANGES ARE NEEDED AT THIS POINT.
REF. MCD #616... W OK BEING MONITORED FOR POSSIBLE WATCH WITHIN
THE HOUR.
PREV DISCUSSION... /ISSUED 648 PM CDT TUE MAY 18 2010/
AVIATION...
00Z TAFS...VFR CONDITIONS WILL PREVAIL UNTIL AN EXPECTED
THUNDERSTORM COMPLEX BEGINS TO AFFECT KGAG FIRST...THEN OTHER
SITES THEREAFTER. CERTAINLY...VERY HEAVY RAIN COULD LOWER VSBY
MUCH MORE THAN IN CURRENT TAFS...BUT WE WILL WAIT TO PINPOINT
WHERE THE HEAVIEST RAIN MAY BE. MOISTURE ADVECTION WILL LIKELY
LEAD TO AT LEAST MVFR CIGS IN THE MORNING...AND TIMING OF CIG
IMPROVEMENT IS HIGHLY UNCERTAIN. A WARM FRONT WILL LIE ACROSS OK
TOMORROW...AND LOW CIGS COULD PERSIST ALL DAY NORTH OF THIS FRONT.
TAYLOR
PREV DISCUSSION... /ISSUED 318 PM CDT TUE MAY 18 2010/
DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING
ACROSS COLORADO.. NEW MEXICO AND THE OKLAHOMA/TEXAS PANHANDLES
THIS EVENING AHEAD OF AN UPPER WAVE IN THE FOUR CORNERS REGION.
SIGNALS STILL LOOK GOOD THAT THESE INITIAL STORMS SHOULD DEVELOP
INTO A LARGE STORM COMPLEX AND MOVE EAST INTO THE AREA THIS
EVENING. ISOLATED SEVERE STORMS ARE NOT OUT OF THE QUESTION
OVERNIGHT AND EARLY WEDNESDAY MORNING WITH THE COMPLEX... BUT
SEVERE WEATHER THREAT WILL INCREASE WEDNESDAY AFTERNOON AS WARM
FRONT MOVES NORTH FROM TEXAS INTO OKLAHOMA ALLOWING MORE LOW-LEVEL
MOISTURE AND HIGHER INSTABILITY TO RETURN TO THE AREA. THERE STILL
IS SOME UNCERTAINTY AND DIFFERENCES AMONG THE NUMERIC MODELS ABOUT
WHERE THESE SURFACE BOUNDARIES WILL BE LOCATED BY WEDNESDAY
AFTERNOON. THE LOCATION OF THE WARM FRONT WILL LIKELY BE
INFLUENCED BY THE LOCATION OF THE MORNING CONVECTION AND
ASSOCIATED OUTFLOW AND GFS IS MORE AGGRESSIVE IN MOVING THE
DRYLINE FARTHER EAST BY 00Z/THURSDAY. AT THE MOMENT... WILL GO
WITH THE SCENARIO OF KEEPING THE DRYLINE FARTHER WEST THROUGH THE
AFTERNOON AND KEEPING THE ELEVATED SEVERE WEATHER RISK WEST TO
NEAR THE WESTERN CWA BORDER. STORM CHANCES WILL LINGER IN EASTERN
PORTIONS OF THE AREA THURSDAY ALTHOUGH THE SPECIFICS WILL BE QUITE
DEPENDENT ON HOW WEDNESDAY'S STORMS INFLUENCE THE ENVIRONMENT.
IN THE EXTENDED... THE AREA REMAINS UNDER SOUTHWESTERLY FLOW ALOFT
BUT THE BEST FLOW REMAINS TO THE NORTHWEST AND SO STORM CHANCES
REMAIN LOW. DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 62 82 63 79 / 70 40 50 20
HOBART OK 61 84 59 81 / 60 30 30 10
WICHITA FALLS TX 65 92 64 88 / 50 30 30 10
GAGE OK 60 78 54 76 / 70 40 30 10
PONCA CITY OK 60 71 58 72 / 70 70 60 30
DURANT OK 65 85 69 81 / 40 30 60 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
24/03/03
Hazardous weather outlook, May 18, 10:40 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT TUE MAY 18 2010
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT TUE MAY 18 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
WEST OF A LINE EXTENDING FROM WOODWARD TO LAWTON IN OKLAHOMA...TO
HENRIETTA TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 10 PM TO
4 AM.
IMPACTS...
HAIL TO 2 INCHES DIAMETER.
WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
EVENING AND OVERNIGHT.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER EASTERN NEW MEXICO AND
THE PANHANDLES LATE TODAY...AND FORM INTO A LARGE COMPLEX OF STRONG
AND SEVERE STORMS THIS EVENING. A LOW-LEVEL JET IS EXPECTED OVER THE
EASTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA TONIGHT...WHICH IS
EXPECTED TO ALLOW STORMS TO MAINTAIN THEIR STRENGTH INTO WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THESE STORMS MAY BE SEVERE
AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
WEDNESDAY....
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING IN THE WESTERN HALF OF OKLAHOMA AND ADJACENT
PARTS OF NORTH TEXAS. THIS MODERATE RISK INCLUDES THE OKLAHOMA CITY
AND WICHITA FALLS METRO AREAS. A SLIGHT RISK EXISTS TO THE EAST OF
THIS AREA.
THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING ACROSS A LARGE PART
OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. THE RISK FOR SEVERE
WEATHER WILL BE LOW WITH THIS INITIAL BATCH OF THUNDERSTORMS...
ALTHOUGH SMALL HAIL AND HEAVY RAINFALL WILL BE POSSIBLE.
LATER IN THE AFTERNOON...AN APPROACHING UPPER LEVEL STORM WILL ALLOW
VERTICAL WIND SHEAR TO INCREASE...MAKING THE ENVIRONMENT FAVORABLE
FOR SIGNIFICANT SEVERE WEATHER. STORMS ARE EXPECTED TO DEVELOP EAST
OF A SHARPENING DRY LINE...THAT WILL BE LOCATED NEAR THE OKLAHOMA
AND TEXAS PANHANDLE BORDER...AND NEAR A WARM FRONT THAT WILL BE BE
LOCATED ACROSS PARTS OF WESTERN INTO SOUTH-CENTRAL OKLAHOMA. A
SURFACE LOW PRESSURE AREA WILL HELP GENERATE VERY FAVORABLE LOW
LEVEL WIND SHEAR FOR TORNADO DEVELOPMENT IN THE VERY HUMID AIRMASS.
THE MAIN IMPACT DURING THIS TIME WILL BE VERY LARGE HAIL AND
TORNADOES...ESPECIALLY IF ANY THUNDERSTORM CAN INTERACT WITH THE
WARM FRONT. LATER IN THE EVENING THROUGH EARLY THURSDAY...DAMAGING
WIND IS EXPECTED TO BE THE PRIMARY THREAT WHEN THUNDERSTORMS MOVE
INTO EASTERN OKLAHOMA.
THURSDAY...
A WEAK COLD FRONT WILL FOLLOW WEDNESDAYS STORM SYSTEM AND SHIFT THE
FOCUS FOR THUNDERSTORMS ACROSS FAR SOUTHEAST PORTIONS OF OKLAHOMA
AND DOWN INTO NORTHEAST TEXAS. SEVERE STORMS WILL BE POSSIBLE OVER
FAR SOUTHEAST OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.In the hours before
Special weather statement, May 18, 10:27 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT TUE MAY 18 2010
OKZ009-014-190500-
ROGER MILLS OK-ELLIS OK-
1127 PM CDT TUE MAY 18 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.
AT 1126 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING BOTH
TORNADOES AND LARGE HAIL WAS LOCATED 14 MILES WEST OF
DURHAM...MOVING EAST AT 25 MPH.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.
LAT...LON 3602 9972 3577 9968 3576 10000 3598 10001
TAYLOR
Event by event
8 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Ellis
- When
- May 19, 12:22 AM CST
- Where
- Ellis County, 16.87 mi S of Arnett
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 35.896, -99.757
A tornado was observed 1 mile west of Packsaddle in extreme southern Ellis County. No damage was reported with the tornado.
Hail, Dewey
- When
- May 19, 1:17 AM CST
- Where
- Dewey County, Leedey
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.870, -99.350
Hail, Dewey
- When
- May 19, 1:24 AM CST
- Where
- Dewey County, 1 mi S of Camargo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.005, -99.290
Hail, Dewey
- When
- May 19, 1:57 AM CST
- Where
- Dewey County, 6 mi SW of Taloga
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.979, -99.036
The report was relayed by the Dewey county sheriff.
Hail, Dewey
- When
- May 19, 2:08 AM CST
- Where
- Dewey County, 3 mi S of Taloga
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.997, -98.960
The report was relayed by the Dewey county sheriff.
Hail, Dewey
- When
- May 19, 2:15 AM CST
- Where
- Dewey County, Taloga
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.040, -98.960
Reported by the Dewey county sheriff.
Tornado, Ellis
- When
- May 19, 2:15 AM CST
- Where
- Ellis County, 4.49 mi N of Fargo
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- Emergency Manager
- Coordinates
- 36.435, -99.621
A tornado touched down briefly north of Fargo destroying a trailer and damaging trees and power lines. Monetary damage estimates were not available.
Hail, Dewey
- When
- May 19, 3:17 AM CST
- Where
- Dewey County, 3 mi N of Vici
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.193, -99.300
Hail, Kay
- When
- May 19, 4:45 AM CST
- Where
- Kay County, 0.45 mi NNW of Tonkawa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.686, -97.312
The hail occurred near the intersection of 10th Street and Rence Avenue.
Thunderstorm Wind, Noble
- When
- May 19, 5:35 AM CST
- Where
- Noble County, Perry
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.290, -97.290
No damage was reported with the wind gust.
Hail, Payne
- When
- May 19, 5:56 AM CST
- Where
- Payne County, Stillwater
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.120, -97.060
The hail occurred at the OSU Fire Service Training Grounds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, May 19, 20102 injured · $440,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 2010$88,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 2010$360,000 · 1.75 in hail · 12 events
- Tornadoes and Hail in Oklahoma, May 19, 20101 injured · EF1 · 51 events
- Flooding and Lightning Strikes in Kansas, May 19 to 20, 2010$217,000 · 7 events
- Tornado and Damaging Winds in Washington, May 19, 2010$15,000 · EF0 · 5 events
- Tornadoes and Hail in Kansas, May 19, 2010EF0 · 11 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 20101 in hail · 5 events
- Hail and Heavy Rain in Kansas, May 19, 20100.88 in hail · 4 events
- High Wind and Strong Wind in Washington, May 19 to 20, 2010$5,000 · 52 kt wind · 4 events
- Flooding in Kansas, May 19 to 20, 20104 events
- High Wind in Oregon, May 19, 201059 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232928, 231865, 231867, 231868, 231869, 231870, 232929, 231881, 231875, 231871, 231879.